Alert archive / Virginia / Beach Hazards Statements in 2020
Beach Hazards Statement 10, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Sep 8, 2020, 9:41 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2020, 9:41 PM EDT (01:41 UTC)
- Expired
- Sep 10, 2020, 8:00 PM EDT
- In force
- 46 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186 WHUS41 KAKQ 090141 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 941 PM EDT Tue Sep 8 2020 NCZ102-VAZ098-090945- /O.NEW.KAKQ.BH.S.0010.200909T0141Z-200910T0000Z/ Eastern Currituck-Virginia Beach- 941 PM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Virginia, Virginia Beach. In North Carolina, Eastern Currituck County. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
6 follow-up statements
888 WHUS41 KAKQ 091145 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 745 AM EDT Wed Sep 9 2020 NCZ102-VAZ098-091945- /O.CON.KAKQ.BH.S.0010.000000T0000Z-200910T0000Z/ Eastern Currituck-Virginia Beach- 745 AM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Virginia, Virginia Beach. In North Carolina, Eastern Currituck County. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TG
267 WHUS41 KAKQ 091807 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 207 PM EDT Wed Sep 9 2020 NCZ102-VAZ098-100000- /O.CON.KAKQ.BH.S.0010.000000T0000Z-200910T0000Z/ Eastern Currituck-Virginia Beach- 207 PM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Virginia, Virginia Beach. In North Carolina, Eastern Currituck County. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TG
345 WHUS41 KAKQ 092028 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 428 PM EDT Wed Sep 9 2020 NCZ102-VAZ098-100430- /O.EXT.KAKQ.BH.S.0010.000000T0000Z-200911T0000Z/ Eastern Currituck-Virginia Beach- 428 PM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Virginia, Virginia Beach. In North Carolina, Eastern Currituck County. * WHEN...Through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
562 WHUS41 KAKQ 100113 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 913 PM EDT Wed Sep 9 2020 NCZ102-VAZ098-100915- /O.CON.KAKQ.BH.S.0010.000000T0000Z-200911T0000Z/ Eastern Currituck-Virginia Beach- 913 PM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Virginia, Virginia Beach. In North Carolina, Eastern Currituck County. * WHEN...Through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
683 WHUS41 KAKQ 101008 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 608 AM EDT Thu Sep 10 2020 MDZ025-VAZ099-100-101815- /O.EXA.KAKQ.BH.S.0010.000000T0000Z-200911T0000Z/ Maryland Beaches-Accomack-Northampton- 608 AM EDT Thu Sep 10 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Maryland, Maryland Beaches County. In Virginia, Accomack and Northampton Counties. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ102-VAZ098-101815- /O.CON.KAKQ.BH.S.0010.000000T0000Z-200911T0000Z/ Eastern Currituck-Virginia Beach- 608 AM EDT Thu Sep 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Virginia, Virginia Beach. In North Carolina, Eastern Currituck County. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
351 WHUS41 KAKQ 101701 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 101 PM EDT Thu Sep 10 2020 MDZ025-NCZ102-VAZ098>100-110000- /O.CON.KAKQ.BH.S.0010.000000T0000Z-200911T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 101 PM EDT Thu Sep 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...STRONG RIP CURRENTS. * WHERE...In Maryland, Maryland Beaches. In Virginia, Virginia Beach, and Northampton and Accomack Counties. In North Carolina, Eastern Currituck County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Butner
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 8:35 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 8, 8:35 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 835 PM EDT Tue Sep 8 2020 .SYNOPSIS... High pressure will slowly break down through tonight as a coastal trough currently off the Carolina coast pushes inland. This will allow for increased clouds and numerous showers to gradually return to the region. A boundary approaches the area from the north Thursday night and crosses part of the local area during the day on Friday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 800 PM EDT Tuesday... The latest analysis indicates an inverted sfc trough of low pressure along and just offshore of the Carolina coast, with high pressure off the coast of New England. Aloft, there is weak low pressure over the southeast with a strong ridge of high pressure well offshore. Much more humid compared to the past several evenings, with dew pts ranging from the upper 60s/around 70F across the Piedmont to the mid to upper 70s along the coast in SE VA and NE NC. Showers have mostly diminished following sunset and the latest SPC mesoanalysis reveals minimal amounts of low level instability across the region. Will maintain slight chc-low chc PoPs (highest SE) through ~4 AM, but for most areas conditions will be rain free. After that however, deep moisture continues to increase from the ESE overnight. At the same time, the shortwave and associated weak sfc low/trough off the Carolina coast are progged to slowly approach the area from the SE. This will result in increasing coverage of showers after 4am, and especially by sunrise Wed across SE VA and NE NC. Raised PoPs a bit to increase to 60% across the far SE by sunrise. Skies will be BKN-OVC across all zones tonight. Lows range from the upper 60s along/west of I-95 to the low-mid 70s SE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... As of 345 PM EDT Tuesday... Expecting a shift to wet/unsettled wx from Wed through Fri. Deep moisture continues to enter the area from the ESE on Wed. PWs are expected to rise to 2-2.5" across the area by Wed aftn and remain in that range through the latter portion of the week. The shortwave currently just off the SC coast is progged to turn more NNW and move to a position near or just south of the forecast area by Wed night. Widespread showers and isolated tstms (best chc of thunder is across the SE) will continue to move across the area from SE to NW during the day on Wed. PoPs increase to 60-70% in most areas on Wed, with high-end chc PoPs across far N/NW zones. While the severe wx threat is very low on Wed...locally heavy rainfall amounts are likely given the high PW values/~15k feet warm cloud depths. While some diurnal "weakening" of pcpn coverage is likely late Wed evening through Wed night...expect at least scattered showers (some w/ heavy downpours) to persist through much of Wed night with the shortwave nearby. Areal average QPFs from Wed-Wed night will likely be around or just above 0.50", but a few locally higher totals of 2-3" are likely. While we've dried out some since the heavy rain events in early August (and FFGs are generally 2-3"/1 hour and 3-5"/3 hours)...a few instances of urban/poor drainage flooding are possible Wed/Wed night (and also on Thu/Fri). Mostly cloudy-overcast and humid on Wed w/ highs in the upper 70s-near 80F. Lows Wed night in the upper 60s-low 70s (except mid 70s in parts of SE VA/NE NC). The unsettled pattern with scattered-numerous showers and isolated tstms continues through the end of the week (highest coverage from early aftn through evening each day). PoPs generally range from 50- 60% on Thu. Highs Thu mainly in the low 80s (mid 80s far S-SE). Muggy Thu night w/ isolated-scattered showers continuing. Lows generally range from 70-75F. The strong cold front that is currently stretching from the ern Great Lakes-srn Plains slowly approaches the area on Fri...but weakens some as it does so. However, we could see the front (and associated CAA) reach nrn sections of the FA by Fri aftn. PoPs on Friday for scattered- numerous showers/isolated tstms range from 30-40% N to ~60% S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 345 PM EDT Tuesday... This weekend into early next week remains unsettled with a boundary sitting off the SE coast. This, along with a series of shortwaves moving across the northeast will keep the chance of showers/storms in the forecast each day. A cold front crosses the area late Monday into early Tuesday, which will bring some drier wx to the area through mid week. High temps will be near normal to slightly below normal ranging from the upper 70s to lower 80s. Generally humid conditions will keep low temps above normal ranging from the mid to upper 60s with around 70 close to the coast. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 800 PM EDT Tuesday... Mainly VFR inland early this evening with BKN-OVC mid level cloud cover. Mainly MVFR across SE VA and NE NC with BKN-OVC CIGs of 1-2k ft. Some spotty light showers will be possible over the SE overnight, but elsewhere, it should remain dry through at least 06Z. Expect a mix of VFR/MVFR conditions to prevail through early Wed AM, with more MVFR as you get closer to the coast, and a greater amount of VFR at RIC/SBY. Conditions deteriorate to MVFR at all terminals by sunrise Wed, with a chc for some periodic IFR CIGs at any of the terminals. In addition, an area of SHRAs/isolated tstms is expected to overspread the area from SE to NW from 09-18z Wed as the aforementioned trough of low pressure currently off the Carolina coast approaches the region. Expect widespread MVFR conditions for much of Wed with brief periods of IFR in heavier showers/tstms. Latest guidance also indicates that CIGs over interior VA mat become predominantly IFR Wed aftn. Winds remain out of the E-NE at 5-10kt inland and 10-15kt near the coast (w/ a few higher gusts near the coast). Outlook...Coverage of pcpn diminishes somewhat Wed night...but MVFR/IFR stratus is expected to persist across the terminals Wed night. Widespread SHRAs...and possible ISOLD afternoon/evening tstms are expected on Thu and Fri w/ potential fog/stratus during the morning hours. && .MARINE... As of 400 PM EDT Tuesday... Late this aftn, sfc high pressure was centered off the Canadian maritimes. At the same time, an inverted trough was located just off the Outer Banks. This was resulting in ENE winds at 5-15 kt. Seas were 3-4 ft and waves were 1-3 ft waves. A similar pressure pattern is expected to prevail through Wed. Therefore, a 5-15 kt ENE wind is expected to continue, with seas 3-4 ft, and around 4 ft off the NE NC coast. The pressure gradient relaxes Wed night through Thu night, with ENE winds 5-10 kt. High pressure builds toward and across New England Fri into Sat, which pushes a cold front through the region. Stronger NE then E winds will push into the area Fri aftn through Sat. SCA conditions will be possible from Fri aftn through Sat. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...ERI NEAR TERM...ERI/LKB SHORT TERM...ALB/ERI LONG TERM...CMF AVIATION...ERI/LKB MARINE...TMG
Hazardous weather outlook, Sep 8, 4:16 PM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 416 PM EDT Tue Sep 8 2020 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-092030- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 416 PM EDT Tue Sep 8 2020 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and isolated thunderstorms are expected each day from Wednesday through at least the end of the week. Locally heavy rainfall from the showers and storms could result in a few instances of urban or poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-092030- Eastern Currituck-Virginia Beach- 416 PM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Numerous showers and isolated thunderstorms are expected each day from Wednesday through at least the end of the week. Locally heavy rainfall from the showers and storms could result in a few instances of urban or poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-092030- Maryland Beaches-Accomack-Northampton- 416 PM EDT Tue Sep 8 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Numerous showers and isolated thunderstorms are expected each day from Wednesday through at least the end of the week. Locally heavy rainfall from the showers and storms could result in a few instances of urban or poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:22 AM EDT | Areal Flood Advisory | AKQ | Isle of Wight, City of Suffolk | 3 hr |
| Sep 9, 5:57 AM EDT | Flash Flood Warning | AKQ | Isle of Wight | 7 hr |
| Sep 9, 6:36 AM EDT | Small Craft Advisory | AKQ | 24 hr | |
| Sep 9, 7:23 AM EDT | Flash Flood Warning | AKQ | Isle of Wight, Surry | 6 hr |
| Sep 9, 7:44 AM EDT | Areal Flood Advisory | AKQ | James City, Surry, York, City of Williamsburg | 4 hr |
| Sep 9, 8:18 AM EDT | Areal Flood Advisory | AKQ | Southampton, Surry, Sussex | 3 hr |
| Sep 9, 8:31 AM EDT | Areal Flood Advisory | AKQ | James City, York, City of Newport News | 119 min |
| Sep 9, 9:14 AM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 61 min |
| Sep 9, 9:31 AM EDT | Areal Flood Advisory | AKQ | Isle of Wight, Southampton, City of Franklin, City of Suffolk | 119 min |
| Sep 9, 10:22 AM EDT | Flash Flood Warning | AKQ | Southampton, City of Franklin, City of Suffolk | 3 hr |
| Sep 9, 11:09 AM EDT | Flash Flood Warning | AKQ | James City, York, City of Williamsburg | 3 hr |
| Sep 9, 11:11 AM EDT | Areal Flood Advisory | AKQ | Southampton | 3 hr |
| Sep 9, 11:22 AM EDT | Areal Flood Advisory | AKQ | Isle of Wight, Southampton, Surry, Sussex, City of Suffolk | 3 hr |
| Sep 9, 12:12 PM EDT | Flash Flood Warning | AKQ | Southampton | 3 hr |
| Sep 9, 12:51 PM EDT | Areal Flood Warning | AKQ | Isle of Wight, Southampton, Surry, City of Suffolk | 3 hr |
| Sep 9, 2:07 PM EDT | Areal Flood Advisory | AKQ | James City, York, City of Williamsburg | 113 min |
| Sep 9, 2:10 PM EDT | Areal Flood Advisory | AKQ | Southampton, Sussex | 3 hr |
| Sep 9, 2:26 PM EDT | Flash Flood Watch | AKQ | Accomack, Brunswick, Caroline, Charles City, Chesterfield, Dinwiddie and 33 more | 31 hr |
| Sep 9, 3:04 PM EDT | Special Weather Statement | AKQ | Southampton | 26 min |
| Sep 9, 3:15 PM EDT | Flash Flood Warning | AKQ | Southampton, Sussex | 3 hr |
| Sep 9, 3:50 PM EDT | Special Weather Statement | AKQ | Southampton | 40 min |
| Sep 9, 4:11 PM EDT | Flash Flood Warning | AKQ | Southampton | 3 hr |
| Sep 9, 4:39 PM EDT | Areal Flood Advisory | AKQ | Surry, Sussex | 3 hr |
| Sep 9, 4:45 PM EDT | Areal Flood Advisory | AKQ | Southampton | 3 hr |
| Sep 9, 7:14 PM EDT | Areal Flood Warning | AKQ | Southampton | 12 hr |
| Sep 9, 2:26 PM EDT | Special Weather Statement | AKQ | Northampton | 49 min |
| Sep 9, 2:59 PM EDT | Areal Flood Advisory | AKQ | Bertie | 3 hr |
| Sep 9, 3:30 PM EDT | Areal Flood Advisory | AKQ | Hertford, Northampton | 3 hr |
Nearby
Beach Hazards Statements in Virginia, 2020Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in Maryland, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.